Vidyya Medical News Servicesm
Vidyya, from the Sanskrit "vaidya," a practitioner who has come to understand the science of life.

Volume 1 Published - 14:00 UTC    08:00 EST    08-September-2000      
Issue 148 Next Update - 14:00 UTC 08:00 EST    09-September-2000      

Vidyya Home  Vidyya

Home Of Our Sponsor, Vidyya.  Vidyya. Home

Vidyya Archives  Vidyya Archives

Search Vidyya  Search Vidyya

Visit Our Library  Ex Libris

Subscribe To Our News Service  Subscriptions

All About Us  About Vidyya



















Back To Vidyya Epidermal Testosterone Patch Helps Revive The Sex Drive Of Women With Surgically-Induced Menopause

Further Research Needed If Therapy Is To Be Used On Other Groups Of Women

A study released yesterday by the New England Journal Of Medicine is being repeated in several publications and broadcast by nearly every major media outlet. As a result, female patients who may be experiencing a downturn in their libidos may inquire about the subject of the study--the testosterone patch.

Testosterone, long considered the hormone responsible for male aggression and muscular development has been found to significantly boost sexual desire in women who had their ovaries removed.

The study found that testosterone delivered through an epidermal patch significantly improved the test subjects' sexual desire and pleasure when compared to those using a placebo patch.

The patch is under development by Watson Pharmaceuticals of Corona, California. The patch is designed for women experiencing sexual dysfunction after the removal of their ovaries. Ultimately, the patch may be useful for elderly women who experience a lack of sexual desire, but further research is needed.

During the clinical trial, investigators divided female test subjects into three groups and gave each of them a different therapy every 12 weeks for nine months. The treatments included a 150 microgram dose of testosterone, a 300 microgram dose or a placebo patch. At the end of the study, all of the women reported improved sexual functioning, but the 300 microgram dose showed a statistically significant improvement, without any noted side effects.

It is not known whether the same dose of testosterone will work safely in women undergoing natural menopause. Too much testosterone is noted to cause excessive hair growth and acne in women.

The study and accompanying editorial appear in the September 7, issue of The New England Journal of Medicine.


Vidyya. Home |  Ex Libris |  Vidyya  | 
Subscription Information |  About Vidyya |  Vidyya Archives | 

Editor: Susan K. Boyer, RN
© Vidyya. All rights reserved.